Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 131, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Oct 11, 2008, 2:34 PM EDT for Broward County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2008, 2:34 PM EDT (18:34 UTC)
- Expired
- Oct 11, 2008, 3:16 PM EDT
- In force
- 42 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Broward County, FL
The radar
The Miami radar (KAMX), 44 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2185 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMFL 111834
SVRMFL
FLC011-111930-
/O.NEW.KMFL.SV.W.0131.081011T1834Z-081011T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
234 PM EDT SAT OCT 11 2008
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.
* UNTIL 330 PM EDT
* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
INTERSECTION PINES BLVD AND I-75...AND MOVING SOUTHWEST AT 8 MPH.
* THE STORM WILL AFFECT...
HOLLYWOOD...
PEMBROKE PINES...
MIRAMAR...
AND SURROUNDING COMMUNITIES.
SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 2597 8021 2598 8028 2597 8029 2597 8030
2596 8030 2596 8048 2612 8036 2604 8018
TIME...MOT...LOC 1833Z 027DEG 7KT 2600 8031
$$
70/DD2 follow-up statements
101
WWUS52 KMFL 111904
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
304 PM EDT SAT OCT 11 2008
FLC011-111930-
/O.CON.KMFL.SV.W.0131.000000T0000Z-081011T1930Z/
BROWARD FL-
302 PM EDT SAT OCT 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTH CENTRAL BROWARD COUNTY...
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR INTERSECTION PINES BLVD AND I-75...OR NEAR SOUTHWEST
RANCHES...MOVING SOUTHWEST AT 8 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT SOUTHWEST RANCHES AND WESTERN
SECTIONS OF PEMBROKE PINES AND MIRAMAR THROUGH 330 PM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.
LAT...LON 2597 8029 2597 8030 2596 8030 2596 8048
2612 8036 2604 8028
TIME...MOT...LOC 1902Z 027DEG 7KT 2602 8038
$$
MOLLEDA850
WWUS52 KMFL 111916
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
316 PM EDT SAT OCT 11 2008
FLC011-111926-
/O.CAN.KMFL.SV.W.0131.000000T0000Z-081011T1930Z/
BROWARD FL-
316 PM EDT SAT OCT 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROWARD COUNTY
IS CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
DISSIPATED. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 2597 8029 2597 8030 2596 8030 2596 8048
2612 8036 2604 8028
TIME...MOT...LOC 1916Z 027DEG 7KT 2600 8039
$$
DGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 10:09 AM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Oct 11, 10:09 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 1009 AM EDT SAT OCT 11 2008 .UPDATE...JUST DID A QUICK UPDATE TO ADD DENSE FOG ADVISORY UNTIL NOON FOR GLADES AND HENDRY COUNTIES. SOME FOG HAD DEVELOPED EARLIER NORTH OF THE REGION AND WITH LIGHT NORTHERLY LOW LEVEL FLOW, THIS HAS ADVECTED INTO GLADES AND HENDRY COUNTIES WITH THE SHERIFFS OFFICE IN GLADES REPORTING VERY LOW VISIBILITIES. FOR NOW, HAVE NOT MADE ANY OTHER CHANGES TO MORNING UPDATES BUT REAL CONCERN IS JUST HOW MUCH CONVECTION WILL DEVELOP THIS AFTERNOON. THE 12Z MFL SOUNDING SHOWS A LITTLE DRIER VERSUS 12 TO 24 HOURS AGO WITH MOST OF THIS DRYING TAKING PLACE IN THE LOWER LAYERS WITH PWAT NEARLY DOWN A QUARTER OF AN INCH. THIS JUST MAY BE ENOUGH TO LIMIT THE AMOUNT OF DEVELOPMENT BUT STILL PLENTY OF SUN SOUTH OF THE FOG LAYER MENTIONED ABOVE. SO THIS COULD OFFSET THE AMOUNT OF DRYING AND WITH THE MID LEVEL LOW STILL IN THE VICINITY, DID NOT FEEL CONFIDENT ENOUGH TO LOWER THE SCT POPS JUST YET. MARINE ZONES LOOK TO BE IN GOOD SHAPE. 30/KOB && .PREV DISCUSSION... /ISSUED 910 AM EDT SAT OCT 11 2008/ AVIATION... THERE ARE NO IMMEDIATE WEATHER-RELATED AVIATION CONCERNS...WITH PREVAILING VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. MOST AVAILABLE SHORT TERM MODEL GUIDANCE INDICATES THAT A BROAD AREA OF MID-LEVEL SUBSIDENT AIR TO THE SOUTH OF UPPER LOW OFF THE COAST OF S.C. WILL SPREAD ACROSS SOUTH FLORIDA THIS AFTERNOON. THIS WILL LIMIT THE COVERAGE OF AFTERNOON CONVECTION...AND WILL CONTINUE TO MENTION ONLY VCSH ALONG THE ATLANTIC COAST...AS SEA BREEZE SHOULD MOVE INLAND SOONER THIS MORNING. BEST CHANCES FOR TSRA THIS AFTERNOON WILL BE AT KAPF. EXPECT PREVAILING SURFACE WINDS FROM THE ESE AT 5-10 KNOTS...WITH GULF COAST SEA BREEZE RESULTING IN SW FLOW AT KAPF AFTER 11/16Z. PREV DISCUSSION... /ISSUED 416 AM EDT SAT OCT 11 2008/ DISCUSSION...LOW EAST OF SOUTHERN SOUTH CAROLINA IS SEEN WELL ON WATER VAPOR IMAGERY. NAM12 INITIALIZES IT WELL BUT THE GFS40 HAS IT A BIT TOO FAR SOUTH. ANYWAY, BOTH MODELS SHOW THE LOW STARING TO MOVE SOUTHWEST LATER TODAY AND WILL WEAKEN IT IN THE NORTHEAST GULF OF MEXICO SUNDAY. HIGH PRESSURE MOVING SOUTH OVER THE MID ATLANTIC STATES THIS WEEKEND IS THE REASON THE LOW GETS PUSHED SOUTHWEST. THE HIGH PRESSURE WILL STEADILY MOVE SOUTH THROUGH THE WEAK AND WILL WEAKEN AS IT REACHES NORTH FLORIDA BY SATURDAY. THE PRESSURE GRADIENT ASSOCIATED WITH THIS HIGH WILL INCREASE THE WINDS SUNDAY AND WILL BE UP THROUGH MOST OF THE WEEK. SO THE RIP CURRENT RISK WILL BE ELEVATED FOR MOST OF THE WEEK. DRY AIR ON THE EASTERN SIDE OF THE HIGH WILL WORK SOUTHWEST INTO FLORIDA BY WEDNESDAY WITH A SIGNIFICANT DROP IN PRECIPITABLE WATER VALUES FROM 2 INCHES MONDAY TO NEAR 1 INCH BY TUESDAY NIGHT. NO PRECIPITATION FORECASTED FOR WEDNESDAY THROUGH FRIDAY WITH PWAT VALUES STAYING BETWEEN 1 AND 1 AND A THIRD INCHES. FOR TODAY, HAVE DECIDED TO PLACE THE HIGHEST POPS ON THE WEST SIDE OF SOUTH FLORIDA. THE NAM12 AND THE LOCAL WRF MODEL SHOWS THE MOST PRECIP THERE TODAY. MOST LIKELY LIFT FROM THE WEST COAST SEA BREEZE AND THE TROUGHING EXTENDING SOUTHWEST FROM THE LOW UP NORTH. BY SUNDAY, THE MOVEMENT TO THE WEST INCREASES BUT WITH HIGH PWATS BETWEEN 1.8 AND 2 INCHES, WENT WITH THE MOS GUIDANCE NUMBERS OF NEAR 40 PERCENT MOST AREAS SUNDAY THROUGH MONDAY AND THEN STARTED THE DECREASE IN POPS ON TUESDAY. AS STATED ABOVE, NO PRECIP ON TAP FOR WEDNESDAY THROUGH FRIDAY. MOISTURE WILL INCREASE AGAIN NEXT WEEKEND WITH MINIMAL POPS. MARINE...FOR THE ATLANTIC, EASTERLY WINDS WILL INCREASE TO 15 TO 20 KNOTS SUNDAY INTO SUNDAY NIGHT AND SEAS WILL INCREASE TO 7 FEET IN THE GULF STREAM BY MONDAY. SEAS WILL BUILD UP TO 8 FEET ON WEDNESDAY WITH WINDS BECOMING MORE NORTHEAST AGAINST THE GULF STREAM. AS FOR THE GULF SIDE, NORTHEAST TO EAST WINDS WILL INCREASE TO 15 TO 20 KNOTS SUNDAY NIGHT. SEAS WILL RESPOND AND BUILD TO 4 TO 6 FEET SUNDAY NIGHT OVER THE OUTER WATERS. FIRE WEATHER...NO CONCERNS FOR FIRE WEATHER AS RELATIVE HUMIDITIES WILL STAY ABOVE CRITICAL VALUES. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 88 76 86 78 / 30 30 40 40 FORT LAUDERDALE 88 78 87 79 / 30 30 40 40 MIAMI 89 77 87 78 / 30 30 40 40 NAPLES 88 75 89 74 / 30 20 40 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...DENSE FOG ADVISORY UNTIL NOON EDT TODAY FOR FLZ063-FLZ066. AM...NONE. GM...NONE. &&
Hazardous weather outlook, Oct 11, 10:26 AM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1026 AM EDT SAT OCT 11 2008 FLZ063-066>075-168-172>174-120530- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1026 AM EDT SAT OCT 11 2008 ...DENSE FOG ADVISORY GLADES/HENDRY COUNTIES THROUGH NOON EDT... ...MODERATE RISK OF LIGHTNING FOR THIS AFTERNOON... ...MODERATE RISK OF WATERSPOUTS TODAY FOR ATLANTIC WATERS... ...SLIGHT RISK OF RIP CURRENTS ATLANTIC COAST BEACHES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT RIP CURRENTS: THE COMBINATION OF EASTERLY WINDS NEAR 10 MPH AND LOW TIDE EARLY THIS AFTERNOON WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS TODAY ALONG THE ATLANTIC COAST BEACHES. THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY, MAINLY IN THE AFTERNOON AND MORE CONCENTRATED IN THE WESTERN HALF OF THE SOUTH FLORIDA PENINSULA. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL GULF WATERS TODAY. WATERSPOUTS: THE COMBINATION OF A LIGHT VERTICAL WIND PROFILE AND THE PRESENCE OF CLOUD CONVERGENCE BANDS OVER THE LOCAL ATLANTIC WATERS WILL RESULT IN A MODERATE RISK OF WATERSPOUTS OVER THESE WATERS. WIND: DUE TO THE PRESENCE OF MID TO UPPER LEVEL DRY AIR, LOCALLY GUSTY WINDS TO NEAR 40 MPH ARE POSSIBLE IN OR NEAR THUNDERSTORMS. HAIL: DUE TO THE PRESENCE OF MID TO UPPER LEVEL DRY AIR, THE FORMATION OF SMALL HAIL IS POSSIBLE WITHIN ANY OF THE THUNDERSTORMS. FLOODING: THE COMBINATION OF A LIGHT VERTICAL WIND PROFILE AND CHANCES OF LOCALLY HEAVY RAIN IN ISOLATED AREAS WILL RESULT IN A SLIGHT RISK OF URBAN TYPE FLOODING TODAY IN LOW LYING AND POOR DRAINAGE AREAS. VISIBILITY: AREAS OF DENSE FOG WILL CONTINUE TO RESULT IN VISIBILITY REDUCTIONS TO ONE QUARTER OF A MILE OR LESS ACROSS GLADES AND HENDRY COUNTIES THROUGH NOON EDT. A DENSE FOG ADVISORY IS IN EFFECT FOR THIS REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MAINLY AFTERNOON SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THE REST OF THE WEEKEND INTO TUESDAY, WITH DRIER AIR ENTERING THE AREA BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. 70/DD
In the hours before
Special weather statement, Oct 11, 2:07 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
207 PM EDT SAT OCT 11 2008
FLZ071-072-168-172-111830-
COASTAL PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
207 PM EDT SAT OCT 11 2008
...STRONG THUNDERSTORM MOVING ACROSS EASTERN BROWARD COUNTY...
AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS DEVELOPING ACROSS EASTERN BROWARD
COUNTY. THE STRONGEST STORM WAS NEAR PINES BLVD AND UNIVERSITY
DRIVE. ALL ACTIVITY WAS MOVING SOUTHWEST AT 5 TO 10 MPH.
THESE STORMS WILL AFFECT...
FORT LAUDERDALE...
HOLLYWOOD...
PEMBROKE PINES...
COOPER CITY...
MIRAMAR...
DAVIE...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 2610 8011 2609 8011 2599 8013 2596 8048
2633 8046 2633 8008
TIME...MOT...LOC 1805Z 030DEG 8KT 2600 8026
70/DDThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 11:33 PM EDT | Special Weather Statement | MFL | Palm Beach | 42 min |
| Oct 10, 11:42 PM EDT | Special Weather Statement | MFL | Broward | 63 min |
| Oct 11, 12:05 AM EDT | Special Weather Statement | MFL | Broward | 55 min |
| Oct 11, 9:59 AM EDT | Dense Fog Advisory | MFL | Glades, Hendry | 2 hr |
| Oct 11, 1:52 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 53 min |
| Oct 11, 2:07 PM EDT | Special Weather Statement | MFL | Broward | 23 min |
| Oct 11, 3:10 PM EDT | Special Weather Statement | MFL | Miami-Dade | 35 min |
| Oct 11, 3:43 PM EDT | Special Weather Statement | MFL | Miami-Dade | 47 min |
| Oct 11, 4:18 PM EDT | Special Weather Statement | MFL | Miami-Dade | 12 min |
| Oct 11, 5:31 PM EDT | Special Weather Statement | MFL | Collier | 59 min |
| Oct 11, 6:10 PM EDT | Special Weather Statement | MFL | Collier | 35 min |
| Oct 11, 7:14 PM EDT | Special Marine Warning | MFL | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.